Colorado, 2009

Hail in Colorado, July 4, 2009

July 4, 2009 · NWS PUB · 2 events in 2 counties and zones

A thunderstorm generated hail up to the size of pennies near Fountain, and quarter size hail in western Pueblo county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A thunderstorm generated hail up to the size of pennies near Fountain, and quarter size hail in western Pueblo county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 4, 3:49 AM MST, 9 hours 59 minutes earlier.

Area forecast discussion, Jul 4, 3:49 AM MST, 9 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
449 AM MDT SAT JUL 4 2009

.SHORT TERM...
(TODAY AND TONIGHT)

...MAIN CONCERN IS HIGHER THAN NORMAL CHANCE OF SOMEONE BEING STRUCK
   BY LIGHTNING TODAY AND THIS EVENING...2NDRY CONCERN IS
   INTENSITY OF CONVECTION...

CURRENTLY...COOL FRONT WELL INTO NM WITH A 2NDRY SURGE APPROACHING
THE RATON MESA AT 3 AM. AN ISOLD WEAKENING TSRA WAS NOTED
APPROACHING NE EL PASO COUNTY. LLVL MSTR HAS INCREASED ACROSS THE
CWA BEHIND THE BOUNDARIES WITH DWPTS IN THE 50S AT NEARLY ALL PLAINS
LOCATIONS. SCTD MID LVL CLOUDIENESS WAS NOTED OVER THE CWA.

TODAY AND TONIGHT...MAIN CONCERN WILL BE THE POTENTIAL FOR STRONGER
CONVECTION ACROSS THE REGION LATER THIS AFTERNOON AND EVENING. SFC
FLOW WILL GRADUALLY BECOME SELY BY EARLY AFTERNOON AND WITH 20
KNOTS OF WESTERLY MID LVL FLOW WE WILL GET ABOUT 30-40 KNTS OF DEEP
SHEAR ACROSS THE AREA. CAPES SHOULD REACH ABOUT 1000-1500
J/KG...WITH THE BEST CAPES ALONG THE I-25 CORRIDORY. CANT REALLY
FIND A OBVIOUS SHORT WAVE (ALTHOUGH THERE ARE PROBABLY A FEW WEAK
RIPPLES IN THIS W-NW FLOW)...SO FORCING WILL BE PRIMARILY FROM
HEATING. GIVEN THIS...WE WILL PROBABLY SEE SOME LOW END SVR
POTENTIAL TODAY...MAINLY ON THE E FACING SLOPES OF THE MTNS AND I-25
CORRIDOR. SPC IN THEIR DAY1 PRETTY MUCH HAS OUR PLAINS OUTLOOKED FOR
LATER TODAY. GIVEN THE HODOGRAPHS...MAIN POTENTIAL WILL BE HAIL. I
WOULD ANTICIPATE A BLUE BOX OVER THE E PLAINS OF CO BY MID
AFTERNOON.

CONVECTION OVER THE PLAINS SHOULD LAST INTO EARLY EVENING. LATEST
NAM KEEPS STRONG CONVECTION ONGOING THROUGH THE NIGHT AND THIS MAY
BE A BIT OVERDONE GIVEN LACK OF FORCING ALOFT...HOWEVER I DO EXPECT
WE WILL SEE SOME LATER EVENING/OVERNIGHT TSRA OVER THE PLAINS.

ALTHOUGH SVR IS A THREAT TODAY...THE BIGGEST WX CONCERN IS
LIGHTNING. WITH LOTS OF PEOPLE OUTSIDE AND TSRA IN THE AREA...RISK
WILL BE MUCH HIGHER THAN NORMAL FOR CASUALTIES TODAY. YDAY THERE WAS AN
INJURY UP IN THE DENVER METRO AREA DUE TO A LTG STRIKE. MEDIA ARE
STRONGLY ENCOURAGED TO PLAY UP THE LTG THREAT TODAY AND TOMORROW.
REMEMBER...NO PLACE OUTSIDE IS SAFE FROM LTG. THERE IS NOTHING YOU
CAN DO TO SUBSTANTIALLY REDUCE YOUR RISK FROM BEING STRUCK BY LTG
IF YOU ARE CAUGHT OUTSIDE. THE ONLY SAFE THING TO DO IS GET INTO A
SUBSTANTIAL BUILDING OR A HARD TOPPED VEHICLE. IF LTG IS IN THE
AREA...TAKE ACTION...DONT BECOME A LIGHTNING CASUALTY STATISTIC.
/HODANISH

.LONG TERM...
(SUNDAY THROUGH FRIDAY)

SUNDAY...NORTHWEST FLOW ALOFT ACROSS THE STATE WILL ALLOW FOR A
NUMBER OF SHORTWAVES TO CROSS THE AREA...WHICH IN TURN WILL ACT ON
ABUNDANT LLVL MOISTURE FOR WIDESPREAD CONVECTION BY THE AFTN. LATEST
SPC OUTLOOK PAINTS ALL OF THE EASTERN PLAINS WITH A SLIGHT RISK FOR
SEVERE WEATHER...AND CURRENT MODEL RUNS ARE SHOWING AROUND 1500 J/KG
CAPE AND 0-6 KM BULK SHEAR OF AROUND 40 KTS. WESTERLY FLOW ALOFT
WILL BE OVERLAYING S-SE SFC FLOW...AND STORMS FIRING OFF THE MTS ARE
EXPECTED TO READILY TRACK TO THE EAST. PLENTY OF CLOUD COVER DUE TO
SCATTERED CONVECTION ALL AREA...SO A BIT COOLER WITH MAX TEMPS IN
THE 70S AND 80S MOST AREAS.

MONDAY...RIDGE AXIS SLIDES ACROSS THE CWA ON MON...STARTING TO DRY
THINGS OUT AS SW FLOW STRENGTHENS ACROSS THE 4 CORNERS.
HOWEVER...THERE SHOULD BE ENOUGH LINGERING MOISTURE AND INSTABILITY
FOR AT LEAST ISOLATED ACTIVITY THROUGHOUT THE DAY...AND CURRENT
GRIDS INDICATE THIS. WENT AHEAD AND GOT A LITTLE MORE SPECIFIC ON
WANING CONVECTION LATER AT NIGHT...OTHERWISE LOOK FOR ISOLATED
ACTIVITY ALL AREASD THROUGHOUT THE DAY WITH SLIGHTLY WARMER TEMPS.

TUESDAY THROUGH FRIDAY...THE UPPER RIDGE OF HIGH PRESSURE PUSHES UP
ACROSS NM TUE AND WED...AND SW FLOW ACROSS THE 4 CORNERS INTO
WESTERN CO INTENSIFIES. THIS WILL HELP PRODUCE VERY WARM TEMPS AND
ESSENTIALLY DRY CONDITIONS THROUGH FRI. DECIDED TO KEEP ISOLATED
POPS OVER THE HIGHER TERRAIN EACH AFTN AND EVE...SINCE GFS IS
HINTING AT SOME MOISTURE TRAPPED UNDER THE RIDGE...BUT FOR THE MOST
PART EXPECT HOT AND DRY...WITH ISOLATED CONVECTION OVER THE MTS
PRODUCING SOME GUSTY WINDS. MOORE

&&

.AVIATION...
OVERALL...EXPECT VFR CONDITIONS NEXT 24H AT ALL 3 TAF SITES. MAIN
CONCERN WILL BE TSRA DURING THE AFTERNOON/EARLY EVENING HOURS AT THE
TAF SITES. IF CONVECTION DOES OCCUR...IT WILL BE BRIEF AS STORMS
SHOULD BE MOVING ALONG IN A SE DIRECTION. THERE IS A VERY LOW CHANCE
WE MAY SEE SOME LOW CLOUDS ON THE PLAINS TONIGHT WHICH MAY AFFECT
KPUB AND KCOS...BUT PROBABILITY IS TOO LOW TO MENTION ATTM.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

34/27
Hazardous weather outlook, Jul 4, 10:55 AM MST, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PUEBLO CO
1155 AM MDT SAT JUL 4 2009

COZ058>089-093>099-051800-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1155 AM MDT SAT JUL 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS...SOME SEVERE...ARE EXPECTED THIS
AFTERNOON AND EVENING ACROSS THE REGION. THE BEST CHANCE FOR A FEW
ROTATING SUPERCELL THUNDERSTORMS WILL BE ALONG THE EAST FACING
SLOPES OF THE SOUTHEAST MOUNTAINS AND OVER THE ADJACENT PLAINS. THE
PRIMARY THREAT FROM ANY SEVERE STORMS THAT DEVELOPS WILL BE HAIL
UP TO 1.5 INCHES IN DIAMETER ALONG WITH WIND GUSTS TO 70 MPH.

IN ADDITION...WITH INCREASING MOISTURE OVER THE REGION...A FEW OF
THE STORMS WILL PRODUCE LOCALLY HEAVY RAIN WHICH COULD CAUSE
LOCALIZED FLASH FLOODING.

THE HOLIDAY WEEKEND IS UPON US AND WE EXPECT LOTS OF CLOUD TO GROUND
LIGHTNING ACTIVITY TO OCCUR TODAY AND TOMORROW. THE NUMBER ONE
WEATHER THREAT IN COLORADO IS LIGHTNING. ON AVERAGE...3 PEOPLE ARE
KILLED EACH YEAR AND OVER A DOZEN ARE SERIOUSLY INJURED. YESTERDAY
IN THE DENVER AREA...6 CHILDREN WERE UNDER A TREE WHEN LIGHTNING
STRUCK. ALL 6 WERE TAKEN TO THE HOSPITAL. LUCKILY...NONE WERE
SERIOUSLY INJURED. IF YOU ARE OUTSIDE AND HEAR THUNDER...OR SEE DARK
CLOUDS DEVELOPING OVERHEAD...STOP WHAT YOU ARE DOING AND SEEK SAFE
SHELTER IN A SUBSTANTIAL BUILDING OR ANY HARD TOPPED VEHICLE. DO
NOT...REPEAT...DO NOT SEEK SHELTER UNDER TREES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER THE SOUTHEAST
PLAINS...ESPECIALLY ALONG THE I-25 CORRIDOR...ON SUNDAY. THE
PRIMARY THREATS FROM THESE STORMS WILL BE WIND GUSTS TO 70 MPH AND
LARGE HAIL...POSSIBLY GOLF BALL SIZE OR LARGER.

FROM MONDAY THROUGH FRIDAY...ISOLATED THUNDERSTORMS ARE EXPECTED
OVER THE AREA...WITH THE THREATS BEING HAIL UNDER 1/2 INCH IN
DIAMETER...WIND GUSTS TO 50 MPH...AND CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS MEETING REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY AFTER 100 PM ACROSS THE SOUTHEAST MOUNTAINS AND ADJACENT
PLAINS.

31/77

In the hours before

Special weather statement, Jul 4, 12:02 PM MST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
102 PM MDT SAT JUL 4 2009

COZ085-086-041930-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
102 PM MDT SAT JUL 4 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTHEASTERN EL PASO COUNTY IN EAST CENTRAL COLORADO
  NORTH CENTRAL PUEBLO COUNTY IN SOUTHEAST COLORADO

AT 1259 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 8 MILES SOUTHEAST OF SCHRIEVER AFB
TO 9 MILES NORTHWEST OF PINON...THESE STORMS WERE MOVING TOWARD THE
EAST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
  TRUCKTON.
  PINON.

THE GREATEST THREATS WITH THESE STORMS IS PENNY TO NICKEL SIZE
HAIL...AND HEAVY RAIN.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jul 4, 12:34 PM MST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
134 PM MDT SAT JUL 4 2009

COZ085-086-042000-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
134 PM MDT SAT JUL 4 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  EXTREME SOUTH CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO
  NORTH CENTRAL AND WESTERN PUEBLO COUNTY IN SOUTHEAST COLORADO.

AT 131 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTH OF PUEBLO WEST...OR 14 MILES
NORTHWEST OF PUEBLO...WHICH WAS MOVING TOWARD THE SOUTH AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  PUEBLO WEST.
  PUEBLO RESERVOIR.
  WESTERN PUEBLO.

THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL...WINDS AROUND
50 MPH...AND HEAVY RAIN.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Pueblo radar (KPUX), 51 km away, was scanning. The volume nearest the first event began at 20:48 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, El Paso

When
July 4, 1:48 PM MST to 1:53 PM MST
Where
El Paso County, Fountain
Measured
0.75 in hail
Reported by
Public
Coordinates
38.680, -104.700

Hail, Pueblo

When
July 4, 2:42 PM MST to 2:47 PM MST
Where
Pueblo County, 11.05 mi N of Beulah
Measured
1 in hail
Reported by
Public
Coordinates
38.240, -104.980

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189504, 189505.